South Dakota, 2002

Hail in South Dakota, August 26, 2002

August 26, 2002 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 9:30 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 26, 9:30 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT MON AUG 26 2002

LATEST SFC ANALYSIS PLACES LOW OVER ERN CO WITH INVERTED TROF
EXTENDING N OVER WRN SD. KUDX RADAR INDC SCT TSTMS OVER CENRAL SD
ZONES MAINLY ALONG TROF AXIS. ONLY CLOUDS ON SATELLITE ARE ASSOC
WITH TSTMS.

CURRENT FORECAST ON TRACK. HAVE UPDATED TO FRESHEN WORDING ON
ON-GOING PRECIP. REST OF PACKAGE LOOKS GOOD.

.UNR...NONE
99

In the hours before

Local storm report, Aug 26, 6:01 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 AM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 AM    3 SW ALLEN                SD   .75 INCH HAIL
08/26/02   BENNETT
Special weather statement, Aug 26, 6:04 AM MST, 5 hours 19 minutes before
SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-261600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
704 AM MDT MON AUG 26 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

.THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH.

.DISCUSSION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
THE ATMOSPHERE BECOMES UNSTABLE. AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE AREA...LENDING SUPPORT TO STRONGER AND MORE
ORGANIZED STORMS. THE MAIN CONCERN WILL BE LARGE HAIL.

&&

COUNTIES INCLUDED IN THIS OUTLOOK ARE...ZIEBACH...HAAKON...JACKSON...
MELLETTE...TRIPP...SHANNON...TODD...BENNETT...BUTTE...MEADE...
LAWRENCE...PENNINGTON...CUSTER...FALL RIVER...CROOK...CAMPBELL AND
WESTON.

WCJIN-WYNE

GR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Perkins

When
August 26, 11:23 AM MST to 11:29 AM MST
Where
Perkins County, 9 mi SE of Zeona
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.100, -102.800

Hail, Perkins

When
August 26, 11:45 AM MST
Where
Perkins County, 13 mi SE of Zeona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -102.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310814, 5310815.